New Mexico, 2007

Flash Flooding and Hail in New Mexico, May 2, 2007

May 2, 2007 · NWS MAF · 4 events in 2 counties and zones

An upper level closed low, a shortwave trough, and a low level southeasterly moisture fetch all converged over southeastern New Mexico and west Texas. All of this led to an organized Mesoscale Convective System that moved across the area dumping one to three inches of rain and resulting in massive flash flooding in Ector County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level closed low, a shortwave trough, and a low level southeasterly moisture fetch all converged over southeastern New Mexico and west Texas. All of this led to an organized Mesoscale Convective System that moved across the area dumping one to three inches of rain and resulting in massive flash flooding in Ector County. While the main threat, and most of the resulting damage was due to flash flooding, moderate to strong CAPE existed across the area and produced up to softball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:53 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, May 2, 1:53 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT WED MAY 2 2007

.SHORT TERM...
YET ANOTHER SOUTHERN STREAM UPPER LOW TO AFFECT THE FORECAST AREA
TODAY AND TONIGHT. MOISTURE APPEARS NOT TO BE A PROBLEM WITH THIS
SYSTEM DESPITE A DEPARTING LOW PRESSURE IN OKLAHOMA. DEWPOINTS ARE
APPROACHING 60 F AS FAR WEST AS THE NEW MEXICO BORDER AHEAD OF
THE NEXT UPPER LOW IN ARIZONA. STRONG UPPER LEVEL DIVERGENCE
AHEAD OF AND ALONG THE PATH OF THE LOW WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS ALONG AN INVERTED SURFACE TROUGH
AND SHOULD RESULT IN ISOLATED TO NUMEROUS THUNDERSTORMS TODAY AND
TONIGHT. THE HIGHEST POPS WERE DRAWN ALONG THE PATH OF THE UPPER
LOW ACROSS THE SOUTHEAST NEW MEXICO PLAINS EAST TO THE PERMIAN
BASIN COLLOCATED WITH THE MOST UNSTABLE AIR ALONG AND EAST OF THE
INVERTED SURFACE TROUGH IN THE PERMIAN BASIN. SEVERE THUNDERSTORMS
REASONABLE GIVEN THE THE COMBINATION OF THE UNSTABLE AIR AND WIND
SHEAR PROGGED FOR MUCH OF THE PERMIAN BASIN TODAY AND THIS EVENING.
HAVE ALSO ISSUED A FLASH FLOOD WATCH FOR THE SOUTHEAST NEW
MEXICO PLAINS TO THE PERMIAN BASIN DUE TO AFOREMENTIONED FACTORS.

.LONG TERM...
LOOKS LIKE A BREATHER THURSDAY AND FRIDAY AS THE UPPER LOW DEPARTS
AND THE NEXT PACIFIC LOW SLOWLY EVOLVES ACROSS THE WESTERN STATES.
TEMPERATURES WILL WARM TO ABOVE NORMAL VALUES DURING THE DAYS
AS LOW LEVEL THERMAL AND THICKNESS RIDGING TAKE PLACE ALONG
A SURFACE DRYLINE. THE LOW SHOULD BE FAR ENOUGH WEST DURING THIS
TIME PERIOD FOR THE CAP TO HOLD.

BY THIS WEEKEND THROUGH MONDAY THE NEXT SOUTHERN STREAM UPPER LOW
WILL CONTINUE TO DEVELOP AND ONLY DRIFT SLOWLY EAST WITH LACK
OF UPSTREAM KICKER. WITH SYSTEM CLOSER AND DEEPENING LARGE SCALE
ASCENT WILL INCREASE AND PROBABLY BREAK THE CAP ALONG THE DRYLINE
WITH THE UPPER LOW PROGGED TO BE NEAR THE FOUR CORNERS REGION
OR GREAT BASIN VICINITY. WILL  MENTION THE POTENTIAL FOR SEVERE
STORMS THIS WEEKEND IN THE HAZARDOUS WEATHER OUTLOOK. NO CHANGES
WERE MADE TO THE FORECAST NEXT TUESDAY AND WEDNESDAY THIS FAR OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              78  57  85  63  /  60  70  10  10
CARLSBAD NM                81  54  86  60  /  40  20   0   0
DRYDEN TX                  88  64  85  65  /  30  20  10   0
FORT STOCKTON TX           84  59  87  65  /  40  30  10   0
GUADALUPE PASS TX          79  51  82  56  /  30  10   0   0
HOBBS NM                   79  56  86  62  /  80  50  10   0
MARFA TX                   79  48  80  48  /  20  10   0   0
MIDLAND INTL AIRPORT TX    80  57  84  62  /  90  70  10   0
ODESSA TX                  81  58  84  64  /  90  70  10   0
WINK TX                    88  58  90  62  /  60  50  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO MIDNIGHT MDT
     TONIGHT FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY
     COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 1 AM CDT
     THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
     UPTON...WARD...WINKLER.

&&

67/12
Hazardous weather outlook, May 2, 1:44 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CDT WED MAY 2 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
344 AM CDT WED MAY 2 2007 /244 AM MDT WED MAY 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...PERMIAN
BASIN...AND WESTERN LOW ROLLING PLAINS THIS MORNING.  THESE
THUNDERSTORMS...ALONG WITH COPIOUS AMOUNTS OF MOISTURE IN THE
ATMOSPHERE AND NEARLY SATURATED GROUND FROM RECENT HEAVY RAINS...
WILL RESULT IN A THREAT OF FLASH FLOODING TODAY THROUGH THIS
EVENING.

SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY THIS
AFTERNOON AND EVENING.  LOCATIONS ALONG AND EAST OF A HOBBS...
KERMIT...FORT STOCKTON...AND SANDERSON LINE STAND THE GREATEST
CHANCE OF SEEING SEVERE STORMS.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS.  ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...BUT MAINLY ALONG AND EAST OF A LAMESA...MIDLAND...AND
RANKIN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER UPPER LEVEL STORM SYSTEM WILL TAKE AIM ON SOUTHEAST NEW
MEXICO AND WEST TEXAS THIS WEEKEND.  SEVERE THUNDERSTORMS MAY
AGAIN BECOME A THREAT AS THIS STORM SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 2, 12:50 AM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CDT WED MAY 2 2007

NMZ027-028-020845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
150 AM MDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN EDDY COUNTY.

A LINE OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS WAS LOCATED 18
MILES NORTH OF QUEEN...TO 18 MILES SOUTHWEST OF HOPE AT 150 AM
MDT...MOVING NORTHEAST AT 30 MPH.  SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS...AS WELL AS GUSTS OVER 50 MPH AND FREQUENT LIGHTNING.
Special weather statement, May 2, 3:01 AM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CDT WED MAY 2 2007

NMZ027-028-021100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
401 AM MDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY OF SOUTHWESTERN
EDDY COUNTY...3 MILES SOUTHEAST OF QUEEN AT 401 AM MDT...MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS
INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 3:33 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CDT WED MAY 2 2007

TXZ058-059-021100-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
533 AM CDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF RED BLUFF LAKE
AT 533 AM CDT...MOVING NORTH AT 25 MPH. HIGHWAY 285 IN EXTREME
NORTHERN REEVES COUNTY WILL BE IMPACTED BY THIS STORM.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS
INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Eddy

When
May 2, 3:40 AM MST
Where
Eddy County, Artesia
Measured
0.75 in hail
Reported by
Public
Coordinates
32.830, -104.400

Flash Flood, Eddy

When
May 2, 3:40 AM MST to 8:30 AM MST
Where
Eddy County, Artesia to 10 mi NW of Carlsbad
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
32.830, -104.400

At least seven inches of water was flowing over the roads in Artesia. The city closed low water crossings across Eagle Draw because of flooding across these crossings. One accident occured when the driver lost control of the vehicle after driving into high water. The driver sustained minor injures. One to two feet of water flowed over New Mexico Highway 137 from its intersection with U.S. Highway 285 for six miles west.

Flash Flood, Eddy

When
May 2, 5:08 PM MST to 7:00 PM MST
Where
Eddy County, 12 mi NW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.453, -104.415

High water in Rocky Arroyo flooded the intersection of New Mexico State Highway 137 and U.S. Highway 285.

Flash Flood, Lea

When
May 2, 5:44 PM MST to 8:00 PM MST
Where
Lea County, 8.2 mi SE of Lovington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.846, -103.250

Six to eight inches of water flowed over New Mexico Highway 18 and County Road 78.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31467, 31470, 31469, 31468.